Alert archive / Florida / Coastal Flood Statements in 2008
Coastal Flood Statement 5, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 17, 2008, 4:01 PM EDT for Monroe County, Florida. It took effect at Oct 17, 2008, 9:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2008, 4:01 PM EDT (20:01 UTC)
- In effect from
- Oct 17, 2008, 9:00 PM EDT
- Expired
- Oct 18, 2008, 2:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS42 KKEY 172001 CFWKEY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE KEY WEST FL 401 PM EDT FRI OCT 17 2008 FLZ076>078-180600- /O.NEW.KKEY.CF.S.0005.081018T0100Z-081018T0600Z/ MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- 401 PM EDT FRI OCT 17 2008 ...MINOR STREET FLOODING AT LOWEST ELEVATIONS EXPECTED AT HIGHER HIGH TIDE TONIGHT... THE COINCIDENCE OF A RECENT FULL MOON...WITH A LUNAR PERIGEE...WHEN THE MOON IS CLOSEST TO EARTH...HAS CONTRIBUTED TO TIDE LEVELS HIGHER THAN NORMALLY SEEN IN THE FLORIDA KEYS. MINOR TIDAL OVERFLOW WILL OCCUR AT SOME LOCATIONS IN THE KEYS NEAR THE TIMES OF HIGHER HIGH TIDE LATE THIS EVENING AND POSSIBLY ONCE AGAIN LATE SATURDAY EVENING...WITH WATER LEVELS NEAR 3 FEET ABOVE MEAN LOWER LOW WATER VALUES. THESE LEVELS SHOULD BE SEEN FOR A COUPLE OF HOURS ON EITHER SIDE OF THE TIME OF HIGHER HIGH TIDE. TIDE LEVELS ARE EXPECTED TO PEAK CLOSE TO LEVELS SEEN THURSDAY EVENING. AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR TONIGHT AT 1157 PM EDT. AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR TONIGHT AT 1046 PM EDT. AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR TONIGHT AT 1133 PM EDT. IN ADDITION...MAXIMUM TIDAL CURRENT SPEED WILL EXCEED 3 KNOTS IN SOME CHANNELS BETWEEN TIMES OF HIGH AND LOW TIDE. A FEW OF THE CHANNELS WITH THE HIGHEST CURRENT SPEED INCLUDE MOSER CHANNEL...BAHIA HONDA CHANNEL...AND THE KEY WEST SHIPPING CHANNEL NEAR FORT ZACHARY TAYLOR STATE PARK. PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3. ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE NORMAL TIDES. $$ JACOBSON
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 17, 3:56 PM EDT, 5 minutes earlier.
Area forecast discussion, Oct 17, 3:56 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 356 PM EDT FRI OCT 17 2008 .DISCUSSION... .CURRENTLY... RADAR DETECTS ISOLATED SHOWERS NEAR THE LOWER KEYS WESTWARD TO THE DRY TORTUGAS...WITH NO PRECIPITATION ELSEWHERE ACROSS THE SERVICE AREA. SKIES ARE PARTLY TO MOSTLY SUNNY...WITH TEMPERATURES IN THE MID 80S. WINDS ARE FROM THE EAST TO SOUTHEAST AROUND 10 KNOTS ON LAND AND IN FLORIDA BAY...AND GENERALLY 10 TO 15 KNOTS ALONG THE REEF. SURFACE ANALYSIS DEPICTS A WEAK HIGH PRESSURE RIDGE OVER NORTH AND CENTRAL FLORIDA...WITH A COLD FRONT SLICING THROUGH THE SOUTHEASTERN STATES AND INTO THE NORTHWESTERN GULF OF MEXICO. AT MID AND UPPER LEVELS...A RIDGE IS CENTERED OVER THE SOUTHEASTERN GULF...WITH A BROAD TROUGH DIGGING INTO THE LOWER MISSISSIPPI VALLEY. A VERY DRY AIRMASS REMAINS IN PLACE ACROSS SOUTH FLORIDA AND THE SURROUNDING WATERS...AS EVIDENCED BY WATER VAPOR/MIMIC-TPW IMAGERY AND MORNING SOUNDINGS ACROSS THE REGION. .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... DURING THE SHORT TERM PERIOD...THE DEEP LAYERED RIDGE WHICH HAS CONTROLLED OUR WEATHER AND KEPT US DRY FOR THE PAST FEW DAYS WILL BE ERODED AND SHOVED SOUTHWARD...AS A PROGRESSIVE SHORTWAVE TROUGH MOVES THROUGH THE SOUTHEASTERN STATES. THIS WILL PUSH A WEAKENING SURFACE COLD FRONT THROUGH MUCH OF FLORIDA ON SATURDAY. WITH THE SUPPORTING MID LEVEL TROUGH ALREADY MOVING OFFSHORE INTO THE ATLANTIC OCEAN SATURDAY NIGHT AND SUNDAY...THE SURFACE BOUNDARY WILL LOSE STEAM AND WEAKEN INTO A SHEAR LINE AS IT MOVES THROUGH SOUTH FLORIDA AND THE KEYS. AS DEPICTED BY WATER VAPOR IMAGERY...THERE IS NOT A GREAT DEAL OF DEEP MOISTURE AVAILABLE AHEAD OF THIS FRONT...AND INDEED THE GFS MODEL PWATS DO NOT CLIMB ABOVE 1.5 INCHES THROUGH SUNDAY NIGHT. MODEL CROSS SECTIONS/SOUNDINGS INDICATE THAT A CONSIDERABLE SUBSIDENCE INVERSION WILL REMAIN IN PLACE AROUND 10K FEET THROUGH THE WEEKEND...WITH ABUNDANT DRY AIR ABOVE. THIS COMBINED WITH A LACK OF LOW LEVEL FORCING AND LARGE SCALE LIFT WILL LIMIT POPS TO ONLY 10 PERCENT TONIGHT THROUGH SATURDAY NIGHT...THEN 20 PERCENT SUNDAY AND SUNDAY NIGHT WHEN THE CAPPING INVERSION WILL BE SOMEWHAT WEAKER DUE TO THE MID LEVEL TROUGH PASSAGE...ALONG WITH A BIT MORE LOW LEVEL MOISTURE AVAILABLE. ON A DIFFERENT NOTE...TIDES HAVE BEEN RUNNING ABOUT A HALF FOOT ABOVE PREDICTED LEVELS DURING THE PAST FEW NIGHTS...AND THESE PREDICTED LEVELS ARE SOME OF THE HIGHEST OF THE YEAR DUE TO THE COMBINATION OF A RECENT FULL MOON AND A LUNAR PERIGEE. EXPECT MINOR TIDAL OVERFLOW TO OCCUR AGAIN TONIGHT WITH WATER LEVELS REACHING 3 FEET ABOVE MEAN LOWER LOW WATER NEAR THE TIME OF HIGH TIDE. THESE LEVELS WILL BE SIMILAR TO THOSE OBSERVED ON THURSDAY EVENING. SEE THE LATEST COASTAL HAZARD MESSAGE (CFWKEY) FOR MORE DETAILS. .LONG TERM (MONDAY THROUGH FRIDAY)... RIDGING ALOFT BUILDS ACROSS THE REGION ONCE AGAIN EARLY NEXT WEEK... WITH A STRONG HIGH PRESSURE AREA BUILDING INTO THE SOUTHEASTERN STATES AT THE SURFACE. PWATS ARE FORECAST TO REMAIN NEAR TO BELOW NORMAL FOR THIS TIME OF YEAR...GENERALLY AROUND 1.5 INCHES. SIGNIFICANT DRY AIR IS FORECAST TO PERSIST IN THE MID AND UPPER LEVELS ABOVE A SUBSIDENCE INVERSION. THIS WILL LEAVE US IN A SIMILAR OVERALL PATTERN TO THAT WE HAVE SEEN FOR THE PAST FEW DAYS...WITH PRECIP CHANCES LIMITED DUE TO LACK OF BOTH LIFT AND MOISTURE DEPTH. FOR THE WEDNESDAY THROUGH FRIDAY PERIOD...THE LAST FEW RUNS OF THE GFS HAVE DEPICTED VARIOUS SOLUTIONS WITH A SURFACE LOW LIFTING NORTHWARD OUT OF THE WESTERN CARIBBEAN...ALONG WITH AN ASSOCIATED SURGE OF TROPICAL MOISTURE. HOWEVER...THE GFS HAS NOT MAINTAINED GOOD RUN-TO-RUN CONTINUITY WITH THIS SCENARIO. THE ECMWF HAS BEEN MUCH MORE CONSISTENT...KEEPING A LARGE DEEP LAYERED CYCLONIC CIRCULATION OVER THE CENTRAL PLAINS FURTHER NORTH...THEREFORE ALLOWING MORE RIDGING TO HOLD OVER THE SOUTHEASTERN STATES AND FLORIDA...AND KEEPING ANY SURFACE LOW AND DEEP TROPICAL MOISTURE CONFINED TO THE CARIBBEAN SEA. WILL FAVOR THE MORE CONSISTENT ECMWF SOLUTION AT THIS TIME...AND MAINTAIN NEAR CLIMO (20 PERCENT) POPS AND TEMPS THROUGHOUT THE LONG TERM PERIOD. && .MARINE... EAST WINDS HAVE WEAKENED DURING THE DAY AS EXPECTED. THERE MAY STILL BE SOME WIND SPEEDS NEAR 15 KNOTS OVER THE FLORIDA STRAITS AS PER RECENT SHIP REPORTS...BUT SUSTAINED WINDS AT THE C-MAN STATIONS HAVE ALL BEEN IN THE 9 TO 13 KNOT RANGE FOR THE PAST COUPLE OF HOURS NOW. LIMITED SHIP REPORTS ALONG WITH WAVEWATCH DATA AND WIND TRENDS SUGGEST THAT SEAS HAVE DROPPED BELOW 7 FEET ACROSS THE STRAITS...SO THE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL BE DROPPED. STILL EXPECTING GENTLE TO MODERATE CONDITIONS TONIGHT...THEN LIGHT TO GENTLE BREEZES ON SATURDAY AS THE GRADIENT WEAKENS AHEAD OF AN APPROACHING LOW PRESSURE TROUGH. THIS TROUGH OR SHEAR LINE THEN MOVES THROUGH THE KEYS COASTAL WATERS SATURDAY NIGHT...WITH NORTHEAST FLOW INCREASING ONCE AGAIN IN ITS WAKE ON SUNDAY. APPEARS THAT WE WILL HAVE AT LEAST EXERCISE CAUTION CONDITIONS (15 TO 20 KNOTS) BEGINNING SUNDAY AND CONTINUING THROUGH TUESDAY...WITH SMALL CRAFT ADVISORIES POSSIBLY NEEDED DURING AT LEAST SOME OF THIS TIME. && .AVIATION... VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND TONIGHT AT THE KEYS ISLAND TERMINALS. WINDS WILL BE OUT OF THE EAST AT 8 TO 12 KNOTS. A BRIEF EPISODE OR TWO OF MVFR CONDITIONS ARE POSSIBLE AT THE ISLAND TERMINALS FROM CLOUDINESS FORMING ALONG THE CONVERGENCE ZONE IN THE STRAITS. SHOWERS FROM THIS CLOUD LINE ARE UNLIKELY SO WILL NOT MENTION IFR CONDITIONS IN THE TAF. && .PRELIMINARY POINT TEMPS/POPS... KEY WEST 75 85 75 83 / 10 10 10 20 MARATHON 75 86 75 84 / 10 10 10 20 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE.........JACOBSON AVIATION/NOWCASTS.....BWC DATA COLLECTION.......WAH VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 17, 6:00 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 600 AM EDT FRI OCT 17 2008 FLZ076>078-GMZ031>033-052>054-072>075-181000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 600 AM EDT FRI OCT 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT FOR THE ATLANTIC WATERS. NORTHEAST TO EAST WINDS OF 15 TO 20 KNOTS EARLY THIS MORNING WILL STEADILY DECREASE THROUGH THE DAY. HOWEVER...WELL-DEVELOPED SEAS WILL BE SLOWER TO SUBSIDE. BY TONIGHT...SEAS ARE EXPECTED TO SUBSIDE TO 3 TO 5 FEET AS WINDS DIMINISH TO 10 TO 15 KNOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTHEASTERLY WINDS WILL SURGE AGAIN THROUGH THE DAY ON SUNDAY ...WITH WINDS CONTINUING BETWEEN 15 AND 20 KNOTS THROUGH THE MIDDLE OF THE WEEK. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR SOME MARINE ZONES FROM LATE SUNDAY THROUGH THE END OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 04
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 4:01 AM EDT | Small Craft Advisory for Hazardous Seas | KEY | 12 hr |
Nearby
Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.